advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Richland Hills, Texas, USA:

I have a two year old who has had type 1 diabetes for about 14 months, and is getting intense bruising from at least two insulin injections per week on the arm or leg causing the site to swell to the size of a half dollar. She sits relatively still for her shots. What can I do to help the bruising she develops after a shot?

Answer:

There are several possibilities:

  1. You might be hitting small blood vessels.
  2. You are using a needle that is too long for such a small child. Try using the B-D ULTRA-FINE® II Short Needle syringes.
  3. You are not injecting deeply enough so that the insulin is ending up between the layers of skin instead of in the layer of fatty tissue below. If you are using a short needle syringe, you can inject at a 90 degree angle. If you are using a longer needle, make sure you inject at least a 45 degree angle.
  4. You may be pinching too hard. Try using less of a pinch and make sure that you let go after you insert the needle and before you inject the insulin.
  5. Try using an Inject-Ease® making sure that you have the right adapter on the end. If you still get bruising, use one of the spacers. The Inject-Ease should be applied perpendicular to the injection site with very little pressure.
  6. Occasionally, there are burrs at the end of needle which may be difficult to see. Make sure that you are not reusing syringes as this problem is exacerbated with syringe reuse. You might also use a magnifier to check for burrs prior to using the syringe.

Please review your injection technique with your daughter's diabetes educator and discuss these possibilities.

SS

DTQ-20011202202636A
Original posting 7 Dec 2001
Posted to Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.